Oregon, 2003

Funnel Cloud in Oregon, October 8, 2003

October 8, 2003 · NWS PQR · 1 event in 1 county or zone

Reported to be 3 miles east of Salem.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Reported to be 3 miles east of Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 8, 2:00 PM PST, 2 hours earlier.

Area forecast discussion, Oct 8, 2:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT WED OCT 8 2003

.SYNOPSIS...THE JET STREAM OVER THE NORTH PACIFIC WILL CONTINUE
UNSETTLED CONDITIONS OVER THE PACIFIC NORTHWEST THROUGH THU. HIGH
PRES WILL BUILD OVER THE AREA FRI AFTERNOON AND FRI NIGHT. A WEAK
FRONT MAY BRUSH THE AREA LATE SAT AND SAT NIGHT BEFORE RIDGING
RETURNS FOR THE EARLY PART OF NEXT WEEK.
&&

.SHORT TERM...REMAINS OF COLD FRONT APPEAR TO BE HANGING UP OVER THE
CASCADES...BUT SHOULD MOVE EAST OF THE CASCADES BY THIS EVENING.
SATELLITE SHOWS CONSIDERABLE COLD AIR CUMULUS OVER THE EASTERN
PAC...BUT GUIDANCE SHOWS THE COLDEST AIR ALOFT INITIALLY MOVING
INLAND NORTH OF THE DISTRICT TONIGHT...THOUGH WE DO GET INTO LOWER
LEVEL COLD ADVECTION FOR LOWERING SNOW LEVELS TONIGHT WITH RESIDUAL
SHOWERS.

MODELS CONTINUE TO SHOW ANOTHER STRONG SHORT WAVE MOVING INTO OUR
AREA THU AND THU EVENING DROPPING 500 MB TEMPS TO NEAR MINUS 25
DEGREES C NORTHERN SECTIONS...WITH LIFTED INDICES LOW ENOUGH
ESPECIALLY ON THE GFS TO WARRANT SOME MENTION OF TSTMS EVEN INLAND.
SNOW LEVELS MAY APPROACH THE PASSES THU NIGHT...BUT SHOWERS MAINLY
LIGHT BEHIND THE SHORT WAVE THU NIGHT AND FRI FOR MINIMAL
ACCUMULATION.

SHORT WAVE RIDGING BUILDS INTO THE AREA FRI AHEAD OF ANOTHER
DEVELOPING GULF OF AK STORM...FOR DRYING OVER THE DISTRICT ALTHOUGH
SOME MOIST ONSHORE FLOW MAY LINGER NORTHERN ZONES INTO THE AFTERNOON.
&&

.MARINE...COMBINED SEAS PEAKED AT 39 FT AT BUOY 5 LOCATED 300 NM OFF
OF THE COLUMBIA RIVER. MOST OF THE SWELL SHOULD BE DIRECTED NORTH OF
OUR COASTAL WATERS...HOWEVER THE SWELL HAS ALREADY BUILT TO 20 FT AT
BUOY 29 AND HIGH SURF ADVISORY CONDITIONS WILL CONTINUE OVER THE
COASTAL WATERS TONIGHT AND THU MORNING.
&&

.LONG TERM...WILL NEED TO WATCH THE STRENGTH OF THE FRONT BRUSHING
THE AREA LATE SAT AND SAT NIGHT BUT FOR NOW A CHANCE OF RAIN
SUFFICES. THEN SHORT WAVE RIDGING RETURNS SUN AND MON...POSSIBLY
LONGER AS SHOWN BY THE GFS...ALTHOUGH CONSENSUS WITH SURROUNDING
OFFICES AND MODEL DIFFICULTIES THIS TIME OF THE YEAR SUGGEST A CHANCE
OF RAIN THE BEST BET FOR TUE AND WED. WILLIS
&&

.PRELIMINARY POINT POPS...
AST 775314  PDX 765211  SLE 665211 EUG 652201
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
.OR/WA...HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE.
&&
Hazardous weather outlook, Oct 8, 6:11 AM PST, 9 hours 49 minutes before
ORZ001>013-WAZ019>023-039-040-091300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE... TODAY

A COLD FRONT WILL MOVE ONSHORE TODAY AND BRING POSSIBLE GALE WINDS
TODAY. SEAS MAY REACH OR EXCEED 20 FT TONIGHT...AND A HIGH SURF
ADVISORY MAY BE NEED.

* GALE WARNING...............SEE FZUS56 KPQR - CWFPQR FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SEAS MAY EXCEED 20 FT EARLY THURSDAY AND MAY REQUIRE A HIGH SURF
ADVISORY. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

In the hours before

Special weather statement, Oct 8, 3:33 PM PST, 27 minutes before
ORZ001>013-WAZ019>023-039-040-090530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
433 PM PDT WED OCT 8 2003

AT 4 PM PDT THE PUBLIC REPORTED A FUNNEL CLOUD JUST EAST OF SALEM.
THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL
AND UNSTABLE THIS EVENING DUE TO RECENT PASSAGE OF A COLD FRONT. THIS
PATTERN CAN PRODUCE COLD CORE FUNNEL CLOUDS.

THE THREAT OF FUNNEL CLOUDS WILL CONTINUE UNTIL SUNSET...WHEN THE
ATMOSPHERE WILL STABILIZE DUE TO THE LOSS OF DAYTIME HEATING.
Special weather statement, Oct 8, 3:33 PM PST, 27 minutes before
ORZ001>013-WAZ019>023-039-040-090530-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PORTLAND OR
433 PM PDT WED OCT 8 2003

AT 4 PM PDT THE PUBLIC REPORTED A FUNNEL CLOUD JUST EAST OF SALEM.
THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL
AND UNSTABLE THIS EVENING DUE TO RECENT PASSAGE OF A COLD FRONT. THIS
PATTERN CAN PRODUCE COLD CORE FUNNEL CLOUDS.

THE THREAT OF FUNNEL CLOUDS WILL CONTINUE UNTIL SUNSET...WHEN THE
ATMOSPHERE WILL STABILIZE DUE TO THE LOSS OF DAYTIME HEATING.

The radar

The Portland,OR radar (KRTX), 95 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marion

When
October 8, 4:00 PM PST
Where
Marion County, Salem
Reported by
GENERAL PUBLIC
Coordinates
44.903, -122.585 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336413.